Alert archive / Nebraska / Flash Flood Warnings in 2018

Flash Flood Warning 5, NWS Cheyenne, WY

May 19, 2018Kimball County, Nebraska; Laramie County, Wyoming

NWS Cheyenne, WY issued this flash flood warning at May 19, 2018, 8:01 AM MDT for Kimball County, Nebraska; Laramie County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2018, 8:01 AM MDT (14:01 UTC)
Expired
May 19, 2018, 11:00 AM MDT
In force
3 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

Counties Kimball County, NE, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 52 km from the middle of the area, began a volume at 14:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 2.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WGUS55 KCYS 191401
FFWCYS
NEC105-WYC021-191700-
/O.NEW.KCYS.FF.W.0005.180519T1401Z-180519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Cheyenne WY
801 AM MDT SAT MAY 19 2018

The National Weather Service in Cheyenne has issued a

* Flash Flood Warning for...
  Southwestern Kimball County in the Panhandle of Nebraska...
  Southeastern Laramie County in southeastern Wyoming...

* Until 1100 AM MDT

* At 800 AM MDT, Doppler radar indicated heavy rain across the 
  warned area. 3 to 5 inches of rain have fallen. Flash flooding is 
  expected to begin shortly.

* Some locations that will experience flooding include...
  Pine Bluffs, Burns, Albin, Panorama Point and Carpenter. 

This includes the following highways...
 Interstate 80 in Wyoming between mile markers 383 and 402.
 Interstate 80 in Nebraska between mile markers 1 and 10.

Additional rainfall amounts in excess of one inch are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4142 10441 4142 10408 4101 10369 4100 10442

$$

Hammer
1 follow-up statement
222 
WGUS75 KCYS 191705
FFSCYS

Flash Flood Statement
National Weather Service Cheyenne WY
1105 AM MDT SAT MAY 19 2018

NEC105-WYC021-191714-
/O.EXP.KCYS.FF.W.0005.000000T0000Z-180519T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kimball NE-Laramie WY-
1105 AM MDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KIMBALL AND SOUTHEASTERN
LARAMIE COUNTIES HAS EXPIRED...

Flooding remains a threat. An Areal Flood Warning remains in effect 
for the warned area until 345 PM MDT this afternoon. 

LAT...LON 4142 10441 4142 10408 4101 10369 4100 10442

$$

Hammer

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at May 19, 5:55 AM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 19, 5:55 AM MDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
555 AM MDT Sat May 19 2018

.SHORT TERM...(Today and tonight)
Issued at 357 AM MDT Sat May 19 2018

Continued focus of short term will remain on the localized
flooding risk that is ongoing across portions of far southeast
Wyoming and into the Nebraska Panhandle.

Main highlights and changes for this update:

1) A flood watch remains in effect for southeast Wyoming and the
Nebraska Panhandle through 6pm this evening as flood impacts are
ongoing across portions of the region. The flood watch was
removed from the Laramie Range, western Laramie County, and
Platte County.
2) The winter weather advisory has been cancelled early for the
high elevations of the Snowy Range in Albany and Carbon Counties.

H5 shortwave troughing exists over much of WY/CO and into the
central Plains this morning. It appears two H5 vorticity lobes are
making for muddled divergence aloft as yesterday's afternoon
convection created a large thunderstorm complex that shifted north
into the NE panhandle and SE WY. Persistent heavy rain and some
thunderstorms created substantial rises on local creeks and rivers
in the NE panhandle overnight with 2-4 inch totals thus far. The
question moving forward will be how far west and north the
precipitation will shift and the overall rainfall rates. PWATs
will continue to slowly decrease through the morning hours and
with reduced moisture flux, overall rainfall rates should reduce
next 6-12 hours. However, given saturated soils from the overall
wet pattern of late, will continue the Flood watch for most areas.
Given expected lower rainfall rates and lower to little rainfall
having occurred in west Laramie and much of Platte County, will
remove the flood watch from these areas. Yesterday's complex
appears to have cut off greater mid-level moisture amounts farther
west to the Sierra Madre Range and the Snowy Range so far this
morning. While some high elevation snow is still possibly (2 to 4
inches) for the Snowy Range above 9000ft, overall amounts appear
lower then 24 hours ago. As a result of this trend, have removed
the winter weather advisory. Will have to monitor closely through
the day but overall precipitation amounts that far west appear to
be reduced below advisory criteria.

A cool, raw day is expected today as the light to moderate rain
continues and north winds of 15 to 25 mph occur with some gusts
upwards of 35 mph. Precipitation will tapper down through the
evening hours as the closed low shifts farther east into the
north-central Plains. Scattered showers over the higher terrain
will return Sunday afternoon but the High Plains east of the
Laramie Range should remain dry and warm up into the 50s and lower
60s.

.LONG TERM...(Monday through Friday) Issued at 357 AM MDT Sat May
19 2018

An active first half of next week remains likely with several more
rain and storm chances into at least Wednesday. Models are in
better agreement in the longer range but unfortunately suggest a
semi-active northwest flow pattern towards the second half of the
week. Models diverge into the weekend with lower forecast
confidence.

Another large western CONUS closed low and associated trough axis
appears to become established by Monday. This will place the
region once again in unsettled SW flow with several H5-H3
perturbations transiting over WY. Diurnally driven showers are
likely Monday and Tuesday with a larger complex possible into
Wednesday morning depending on shortwave trough positioning.
Drier and cooler conditions will be likely Thursday as northwest
flow become established. Weak instability each afternoon could
allow for some shower and thunderstorm generation. However, the
overall coverage should be reduced from earlier in the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 551 AM MDT Sat May 19 2018

Poor flying day in store across most terminals minus KRWL. IFR to
LIFr conditions are ongoing for KCYS and points east where RA is
shifting from east to west into the region. Precipitation will
remain steady through the day for these sites with LAR developing
lower ceilings and -RA through the morning and afternoon. Overall
activity will be light to moderate with limited thunderstorm
activity but visibilities and ceilings will be low for much of
the day as IFR conditions persist. RA will end through the evening
hours with most sites returning to MVFR overnight into Sunday
morning. Surface winds will be north at 15-25 with some gusts to
35 knots through the day. Winds will calm into Sunday morning.

&&

.FIRE WEATHER...
Issued at 551 AM MDT Sat May 19 2018

Fire weather concerns will remain low through the next several days as
high moisture will continue with relative humidity values above
critical thresholds. Widespread wetting rainfall will occur through much
of today while winds increase from the north and northeast upwards of 25
to 35 mph.

Drier conditions are expected Sunday for the High Plains with some
mountain showers. Additional afternoon and evening rain showers are
probable Monday through Wednesday as fire concerns remain low.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through this afternoon for WYZ108-118-119.

NE...Flood Watch through this afternoon for NEZ019>021-054-055.

&&

SHORT TERM...JSA
LONG TERM...JSA
AVIATION...JSA
FIRE WEATHER...JSA
Hazardous weather outlook, May 19, 6:17 AM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
617 AM MDT Sat May 19 2018

NEZ019>021-054-055-WYZ108-118-119-201230-
Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-Goshen County-
Central Laramie County-East Laramie County-
617 AM MDT Sat May 19 2018

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A flood watch is in effect through 6pm tonight. Numerous heavy
showers and isolated thunderstorms caused localized flooding
overnight in this area. Continued moderate rain showers today will
prolong the flood impacts and any additional rainfall could make
residual flooding impacts worse. Precipitation will end through
the late evening hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Periods of showers and storms will occur through much of the
upcoming week. Localized flooding impacts could occur given the
prior wet pattern and rainfall already received.

.Spotter information statement...

NEZ002-003-095-096-WYZ101>107-109>117-201230-
Dawes-Box Butte-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
617 AM MDT Sat May 19 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered to numerous light showers are expected across the region
today and then end through the evening hours. Some high elevation
snow in the Snowy Mountain Range above 9000 ft will be possible
and accumulate upwards of 2 to 4 inches. Overall impacts are
expected to be minor.

For the week ahead, scattered showers and a few thunderstorms
could pose additional heavy rain and flooding risk given the
saturated soils.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.Spotter information statement...

Allen

In the hours before

Local storm report, May 19, 4:29 AM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
429 AM MDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     FLASH FLOOD      2 NNE JAY EM            42.50N 104.35W
05/18/2018                   GOSHEN             WY   LAW ENFORCEMENT

            BRIDGE WASHED OUT ON HARRIS RANCH ROAD, ONE HALF MILE
            WEST OF HIGHWAY 85. ONE VEHICLE TRIED TO CIRCUMNAVIGATE
            WASHED OUT BRIDGE AND BECOME STUCK IN THE DITCH.

&&

HAHN
Local storm report, May 19, 6:37 AM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
637 AM MDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     FLASH FLOOD      GERING                  41.83N 103.67W
05/19/2018                   SCOTTS BLUFF       NE   LAW ENFORCEMENT

            LAW ENFOREMENT REPORTED NUMEROUS ROADS THROUGHOUT GERING
            CLOSED AND BARRICADED DUE TO HIGH WATER. SOME AFFECTED
            ROADS INCLUDE FIVE ROCKS ROAD, HIGHWAY 92, SOUTH BELTLINE
            HIGHWAY, AND HIGHWAY 71.

&&

JALLEN
Special weather statement, May 19, 6:53 AM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
653 AM MDT Sat May 19 2018

WYZ110-115>119-191800-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
Including the cities of Arlington, Elk Mountain, Bosler, Laramie,
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek,
Cheyenne, and Pine Bluffs
653 AM MDT Sat May 19 2018

...Patchy areas of Dense fog along I-80 in the foothills up to
Summit...

Patchy areas of dense fog will be likely across portions of I80
climbing into the Laramie Range foothills and reaching the I80
summit from mile markers 350 to 320. Please use caution when
traveling through these areas as visibilities could quickly be
reduced. Place more space between you and vehicle ahead and reduce
speed. Conditions will slowly improve through the late morning and
afternoon hours.

Allen

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:12 PM MDTSpecial Weather StatementCYSSioux63 min
May 18, 10:00 PM MDTSpecial Weather StatementCYSDawes45 min
May 18, 10:50 PM MDTFlash Flood WarningCYSDawes, Sioux3 hr
May 18, 11:26 PM MDTAreal Flood AdvisoryCYSScotts Bluff4 hr
May 19, 12:38 AM MDTFlash Flood WarningCYSBanner, Kimball, Scotts Bluff7 hr
May 19, 7:43 AM MDTAreal Flood AdvisoryCYSBanner, Kimball, Scotts Bluff5 hr
May 19, 10:01 AM MDTAreal Flood WarningCYSBanner, Kimball, Scotts Bluff, Sioux6 hr
May 19, 11:34 AM MDTAreal Flood AdvisoryCYSBox Butte, Cheyenne, Dawes, Morrill4 hr
May 19, 3:18 PM MDTAreal Flood WarningCYSBanner, Box Butte, Dawes, Kimball, Scotts Bluff, Sioux6 hr
May 19, 3:29 PM MDTAreal Flood AdvisoryCYSBox Butte, Cheyenne, Dawes, Morrill6 hr
May 18, 6:01 PM MDTAreal Flood AdvisoryCYSGoshen, Niobrara6 hr
May 18, 6:18 PM MDTSpecial Weather StatementCYSGoshen57 min
May 18, 7:20 PM MDTSpecial Weather StatementCYSPlatte55 min
May 18, 11:58 PM MDTFlash Flood WarningCYSGoshen6 hr

Nearby

Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.